1.Why did this child have no other signs of an allergic reaction on
presentation i.e. no rash, urticaria, facial swelling ? because he was on
benadryl. Obviously in retrospective rocephin aggravated matters.
2. Why did the child deteriorate so suddenly after steroids and racemic
epinephrine? You would have expected the opposite reaction. The child ought
to have improved.
Without sounding like I am minimizing this infants problems, I routinely see
cutaneous vaso-constriction after epinephrine aerosols with resultant
pallor, tachycardia, mottling and delayed capillary refill. This is usually
transient and self limiting. Perhaps this was just that. Since the
bicarbonate on the chem. 8 was normal, the pH on the venous gas may be again
reflecting peripheral vaso-constriction due to the epinephrine.
I doubt this was sepsis or anaphylaxis. I would vote for worsening
croup/bronchiolitis as the cause of his respiratory distress. We had a case
of fulminant croup like illness similar to yours, with fever, that was an
evolving bacterial tracheitis and sepsis. I assume he was afebrile.
Curious if you obtained any soft tissue neck films to rule out a foreign
body. You may also get a clue about bacterial tracheitis from the airway
film. Did the repeat radiographs demonstrate any pulmonary edema, as Jim
Would appreciate a follow up on the ICU course.
Jay Pershad, MD
Pediatric Emergency Specialists, PC
For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is: